MAUDE Adverse Event Report: SMITH & NEPHEW, INC. HEALICOIL RG SA 5.5MM W/3 UB-BL CB BL BK; FASTENER, FIXATION, BIODEGRADABLE, SOFT TISSUE

SMITH & NEPHEW, INC. HEALICOIL RG SA 5.5MM W/3 UB-BL CB BL BK; FASTENER, FIXATION, BIODEGRADABLE, SOFT TISSUE
Model Number 72203707
Medical Device Problem Code Migration or Expulsion of Device (1395)
Health Effect - Clinical Codes Failure of Implant (1924); Scar Tissue (2060); Muscle/Tendon Damage (4532)
Date of Event 11/22/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: case (b)(4).
 
Event or Problem Description
It was reported that, after a surgery was performed on (b)(6) 2022 in which a healicoil anchor was implanted, the patient experienced popping in and out of the device.This adverse event was treated by a revision surgery on (b)(6) 2023, in which the healicoil anchor was exchanged.Patient's current health status is unknown.
 
Event or Problem Description
It was reported that on 22-nov-2020 a left shoulder rotator cuff repair, distal clavicle excision, extensive debridement, biceps tenodesis, and subacromial decompression were performed, where a healicoil was placed.In december 2022, the patient felt a pop when doing therapy and developed severe pain and noticed that his bicep had sunken into his arm.On january 19, a revision surgery was performed and it was discovered that the smith & nephew anchor(s) failed, which caused a high-grade cuff tear among other serious complications.Surgeon removed the failed hardware and placed two q-fix implants.An extensive debridement of the scar tissue where he had stiffness was made.The central aspect of the medial row anchor had pulled out and a broken cuff anchor had to be removed, as well as the loose anchor debris.Then, an additional lateral row anchor for additional footprint coverage and stability was placed.The current status of the patient is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).H10 h3, h6: a device deficiency was not identified, and the root cause of the reported event could not be determined since the device was not returned for evaluation.Insufficient product identification information was provided and thus a manufacturing record review could not be conducted.Based on the information available, there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found no similar reported events.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A clinical review states the provided images were reviewed but are of poor quality and do not aid in the investigation.It should be noted the ifu indicates, ¿as in all suture anchor or suturing techniques, until biological attachment of tissue to bone is complete the fixation should be considered temporary and may not withstand weight bearing or other unsupported stresses.The suture anchor and suture are not intended to provide indefinite biomechanical integrity.¿ the reported, stiff shoulder may be consistent with the intraoperative finding of scar tissue.Scar tissue is a known complication of surgery and is associated with the surgical procedures.With the information provided the clinical root cause of the reported biceps tenodesis rupture, and high-grade partial tear cannot be definitively concluded; however, the revision report notes portion of the medial aspect of the cuff had not healed, the patients¿ prior history of extensive shoulder injury and/or weight bearing and body stresses on the appliance, prior to healing of the medial aspect of the cuff, cannot be ruled out as possible contributing factors.The patient impact beyond the reported events cannot be determined.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.If the product associated with this event is returned at a future date, this investigation will be reopened for evaluation.

Brand Name
HEALICOIL RG SA 5.5MM W/3 UB-BL CB BL BK
Common Device Name
FASTENER, FIXATION, BIODEGRADABLE, SOFT TISSUE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16616744
Report Number1219602-2023-00421
Device Sequence Number5131979
Product Code MAI
UDI-Device Identifier00885554030860
UDI-Public00885554030860
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
K151105
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/15/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number72203707
Device Catalogue Number72203707
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/01/2023
Supplement Date Received by Manufacturer09/08/2023
Initial Report FDA Received Date03/26/2023
Supplement Report FDA Received Date08/15/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient SexUnknown